Alert archive / Iowa / Flash Flood Watches in 2016

Flash Flood Watch 3, NWS Quad Cities, IA

July 17, 2016Buchanan County, Delaware County, Dubuque County, Iowa

NWS Quad Cities, IA issued this flash flood watch at Jul 17, 2016, 1:26 AM CDT for Buchanan County, Delaware County, Dubuque County, Iowa. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2016, 1:26 AM CDT (06:26 UTC)
Expired
Jul 17, 2016, 7:00 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Flood severity
None

Counties Buchanan County, IA, Delaware County, IA, Dubuque County, IA

The radar

The Quad Cities radar (KDVN), 115 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

690 
WGUS63 KDVN 170626
FFADVN

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
126 AM CDT SUN JUL 17 2016

...FLASH FLOOD WATCH THROUGH 7AM CDT SUNDAY...

.MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE AREA THIS MORNING. FLASH FLOODING WILL BE POSSIBLE FROM THESE
THUNDERSTORMS.

IAZ040>042-171200-
/O.NEW.KDVN.FF.A.0003.160717T0626Z-160717T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUCHANAN-DELAWARE-DUBUQUE-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE
126 AM CDT SUN JUL 17 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM CDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTHEAST IOWA...INCLUDING 
  THE FOLLOWING AREAS...BUCHANAN...DELAWARE AND DUBUQUE. 

* UNTIL 7 AM CDT THIS MORNING

* REPEATED ROUNDS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS
  THE AREA THIS MORNING. THESE THUNDERSTORMS MAY LEAD TO FLASH
  FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE. 
MONITOR FORECASTS AND TAKE ACTION IF FLASH FLOOD WARNINGS ARE
ISSUED OR FLASH FLOODING DEVELOPS.

&&

$$
1 follow-up statement
557 
WGUS63 KDVN 171200
FFADVN

FLOOD WATCH
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 AM CDT SUN JUL 17 2016

IAZ040>042-171300-
/O.EXP.KDVN.FF.A.0003.000000T0000Z-160717T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUCHANAN-DELAWARE-DUBUQUE-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE
700 AM CDT SUN JUL 17 2016

...FLASH FLOOD WATCH WILL EXPIRE AT 7 AM CDT THIS MORNING...

THE FLASH FLOOD WATCH FOR A PORTION OF NORTHEAST IOWA WILL EXPIRE
AT 7 AM CDT THIS MORNING. THE THREAT OF WIDESPREAD HEAVY RAINFALL
HAS ENDED. HOWEVER...ADDITIONAL SCATTERED STORMS PRODUCING LOCALLY
HEAVY RAIN WILL BE POSSIBLE THE REST OF THIS MORNING. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood watch went out at Jul 16, 11:51 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 16, 11:51 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1151 PM CDT SAT JUL 16 2016

...AVIATION UPDATE...

.UPDATE...
Issued at 842 PM CDT Sat Jul 16 2016

Challenge for the evening is convective trends, coverage and
intensity overnight into Sunday morning. Looking at the suite of
CAMS, compared with recent radar trends, believe convection will
continue to drop southeast into the forecast area, riding the
MUCAPE and moisture gradient. Coverage of storms should be highest
across the north. Overall, storms are expected to be in a
weakening phase by the time they enter the forecast area, most
likely near or after 3 am, with less favorable upper support and
deep layer moisture. Cannot rule out a few strong wind gusts, but
the overall severe threat is low and should wane even more with
eastward extent across the forecast area.

&&

.SYNOPSIS...
Issued at 337 PM CDT Sat Jul 16 2016

High pressure centered over northern Illinois was providing
relatively cool and dry July conditions over the area with light
winds, partly to mostly sunny skies and temperatures in the mid and
upper 70s. 12Z analysis and latest water vapor imagery showed a
strong upper level wave moving into the northern rockies and a
weaker shortwave trough downstream over the Dakotas. The latter
feature was accompanied by a couple thunderstorm complexes over
northern SD and ND, where the enhanced speed shear and mid level
lift was interacting with the deep moisture return from the TX coast
into the central Plains. The eastward progression of these features
will result in a progressively more active period of weather tonight
through Sunday night. These storms will potentially be severe,
especially Sunday afternoon, and also bring a threat of heavy
rainfall.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 337 PM CDT Sat Jul 16 2016

Forecast challenges center on the timing and intensity of
thunderstorms likely moving into the forecast area late tonight, the
likely re-firing of storms Sunday, and the potential for high heat
index values Sunday afternoon.

Tonight, the 12z models have delayed the onset of deeper speed shear
and higher MUCAPES and associated gradients to focus convective
complexes mainly on the MO River Valley westward through the night,
reaching into western and possibly north central IA toward morning.
Convective allowing high resolution models have responded
accordingly, now holding back the onset of thunderstorms resulting
from the current Dakotas convection to west and northwest of the
forecast area through the night. Have trended the area forecast in
this direction, removing significant pops before midnight, then
confining a small area of likely pops in the NW forecast area toward
sunrise, which may be still be too aggressive according to the
latest trends. These storms would not likely be severe with strong
gusty winds the greatest threat. Otherwise, the night looks partly
cloudy with light veering low level winds increasing the low level
moisture and holding mins from the mid 60s to around 70.

Sunday: Much uncertainty will remain due to low confidence in the
timing of what will likely be a dissipating thunderstorm complex
moving into the area around or just after sunrise from NW to SE.
Possible outflow boundaries will then be the focus for afternoon
redevelopment, when stronger shear and deep instability will likely
be of sufficient levels to support severe storms. The SPC has a
slight risk encompassing the entire forecast area. With much
uncertainty in cloud cover trends, have gone with a blend of model
guidance highs, from the mid 80s north to around 90 in the south. If
clouds do thin, then lower to mid 90s would be possible over the
south. With dewpoints returning to the lower 70s and possibly mid
70s in pooling along boundaries, resulting heat index values could
push advisory thresholds over the south. For now, however, resulting
forecast values are held to the mid and upper 90s. In addition,
precipitable water is forecast to reach at least 2 inches toward
late afternoon, so any storms that develop in the afternoon will
likely be heavy rain producers.

.LONG TERM...(Sunday Night through next Saturday)
ISSUED AT 330 PM CDT Sat Jul 16 2016

Sunday night...Still quite a bit uncertainty but a potentially very
convectively active period. Upper ridge-riding wave and trailing
boundary will look to continue to push east-southeast thru the
region, encountering any remnant outflow boundaries/debris in the
process. Again much will depend on recovery earlier in the day and
potential CAPE/instability build up by evening for seasonably decent
forcing and strong shear to utilize in storm generation and
maintenance Sunday night. If the airmass recovers in time, could see
one of two scenarios of storms bleeding down acrs the northern third
to half of the CWA as the evening progresses off frontal initiation
point acrs far northern IA into SE MN/SW WI. Or could see continued
development out of Sunday afternoon into the evening right acrs the
central and northern CWA. Expect storms to then feed south and east
acrs much of the CWA into the overnight and early Monday morning.

Currently projected thermodynamic and kinematic profiles of the
models suggest all modes of severe possible, along with tornadoes
and supercellular structure with a storm on a boundary. But the
primary threat looks to be damaging winds especially with a bowing
storm cluster developing it's own cold pool. Most of the models,
especially the NAM, suggest an impressive PWAT feed of over 2 inches
sunday evening into any storm complex ongoing or developing. Thus
besides damaging winds, very heavy rainfall and rates may make
localized flash flooding the other main threat, especially in areas
that get hit repeatedly such as continued storm development along a
stubborn boundary. Will go with highest POPs acrs the north half
from 00z-06z Mon, then migrate them south and east after midnight.

Monday through Wednesday...The 12z GFS is mainly dry Mon into Mon
night as it is more bullish with strength and southwest push of a
backdoor high complex down the western GRT LKS. The 12z ECMWF still
hangs up the main front or lingering debris outflow boundary acrs
the southern CWA Mon into Mon evening for a possible focus for new
shower and thunderstorms development, if just isolated to wdly sctrd
coverage-wise. Storms may be more favorable acrs western into
central IA later Mon night. For now will keep low chc POPs in the
southern third to half. The latest run medium range models continue
to build brunt of upper ridge axis and building heat dome up the
plains into early Wed, but some signals that in the process, storm
clusters may occasionally form on it's nose and spill down toward
portions of the local area through mid week, especially at night and
into the early morning hours. Associated convective debris form this
activity, as well as the brunt of the building thermal dome still
just off to the west may temper true ambient temp heat up potential
for Tue and Wed. Will keep these days more seasonably warm for now.

Thursday through next Saturday...Both the 12z GFS and ECMWF adjust
the upper high axis and eastern flank of the upstream thermal ridge
acrs the region by Thu. Besides capped off and dry/free from
thunderstorm activity, the heat will be on and probably the eventual
need of some type of heat headline. Even the most mildest of
solutions still suggest highs Thu in the mid to upper 90s with
adequate mixing. Cutting back sfc DPTs back into the low to mid 70s
still makes for heat index readings of 100 to 108 if we can attain
ambient temps of that magnitude(mid to upper 90s). Both models also
shunt a weakening boundary/front through the area late Thu night
into early Fri morning. The 12z ECMWF advertises a dry FROPA, while
the GFS kicks up at least some elevated sctrd precip. The Euro has
little cooling for Fri and produces similar highs as what occurs
Thu, while the GFS tempers the heat a few more degrees. The model
descrepancies grow into next Sat, with the GFS continuing cooling
with mid level northwest flow and some hints at a backdoor high down
the western GRT LKS. The 12z ECMWF continues the heat with the MCS
track in the normal deep summer pattern of acrs the Dakotas into MN
and WI over next weekend.  Will make the best of a model blend for
late this period, although the mass field solution advertised by the
ECMWF seems to make more sense looking at long range upper jet
dynamics/placement.   ..12..

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
ISSUED AT 1148 PM CDT Sat Jul 16 2016

06z TAFS adjusted with additional refinements to timing of
overnight connection. Have framed a 2 hour tempo group window at
KCID, KDBQ, and KMLI with a VCTS at KBRL where there is less
confidence in storms occurring. KCID would have the best potential
for some strong winds during the early morning, but overall the
convection is expected to be trending down at that time. Renewed
thunderstorms development is expected Sunday afternoon into the
evening.

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

UPDATE...RP Kinney
SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...12
AVIATION...RP Kinney
Hazardous weather outlook, Jul 16, 9:46 AM CDT, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
946 AM CDT SAT JUL 16 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171500-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
946 AM CDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED LATE TONIGHT ACROSS THE OUTLOOK AREA.
SOME OF THESE STORMS COULD BE STRONG WITH WIND GUSTS TO 50
MPH...MAINLY WEST OF THE MISSISSIPPI RIVER WHERE THE STORM
PREDICTION CENTER HAS A MARGINAL RISK FOR SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY OVER PORTIONS OF THE OUTLOOK AREA ON
SUNDAY AND SUNDAY NIGHT. CONDITIONS APPEAR FAVORABLE FOR
A FEW STRONG TO SEVERE STORMS. THE RISK OF DAMAGING WINDS
WOULD BE THE PRIMARY SEVERE WEATHER CONCERN...WITH LOCALLY HEAVY
RAIN ALSO POSSIBLE.

THUNDERSTORM CHANCES WILL LINGER THROUGH MIDWEEK. IT REMAINS
TOO EARLY TO DETERMINE ANY SEVERE POTENTIAL WITH THESE STORMS.

HOT AND HUMID WEATHER IS LIKELY TO DEVELOP ON WEDNESDAY...WITH
AFTERNOON HEAT INDEX READINGS CLIMBING INTO THE RANGE OF 95 TO 100
DEGREES OVER PORTIONS OF SOUTHEAST AND EAST CENTRAL IOWA...AND
NORTHEAST MISSOURI.

VERY HOT AND HUMID WEATHER IS LIKELY TO PERSIST THROUGH LATE
WEEK...WITH HEAT INDEX READINGS AT OR ABOVE 100 DEGREES THURSDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:37 AM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Delaware, Iowa, Johnson, Linn53 min
Jul 17, 5:10 AM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware, Dubuque28 min
Jul 17, 5:31 AM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Iowa, Johnson, Jones, Linn and 2 more44 min
Jul 17, 6:14 AM CDTSevere Thunderstorm WarningDVNClinton, Muscatine, Scott61 min
Jul 17, 6:24 AM CDTSevere Thunderstorm WarningDVNJackson49 min
Jul 17, 6:36 AM CDTTornado WarningDVNScott24 min
Jul 17, 7:16 AM CDTSpecial Weather StatementDVNDes Moines, Lee74 min

Nearby

Flash Flood Watches in Iowa, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.